Have managed to reduce dose - feeling fine again!

Now into 3rd week of reducing to 10 mg (from 11mg);

week 1 ok really as taking 10mg one day; 11 next;

week 2 felt very shaky and faint particularly in the mornings continued to alternate between 10 and 11 then towards the end of the week just 10mg every day; no pain so I persevered with the reduction (I was encouraged by positive comments from my Q about reducing)

week 3 Just on 10mg now every day; feeling more like normal again - shaky feelings gone and no faint feelings either. Sleeping better and have energy and good mood back!

Next month I shall hopefully be allowed to reduce again (after blood tests and talking to Dr)

I shall try taking the next reduction slower - and try a few days with 9 1/2 mg some days alternated with 10mg at the beginning to see if I can avoid the shaky/faint feelings.

In all feeling pretty horrible lasted about 4 days - not good but bearable if you can just plan to do nothing much and stay at home looking after yourself - and I am pleased now I have got to 10mg with no pain returning.

Dr tells me below 10mg the bad side effects of steroids are reduced substantially so that is good.

8 Replies

  • Trish29 saying WellDone to Suzie. I hope the reduction plan continues for you. I wish I could get down that far. I'm off to my lovely Osteopath this morning to see if she can help with some of this pain that I'm getting. Keep up the good work Suzie and I will be watching the blog with interest to see how you are getting on, you must be so proud of yourself. Have a Good Day. trish29

  • I found nearly every reduction brought on some increased aches and pains and generally needed to keep 2-3 weeks clear for a lower level of activity. Generally it would take a few days for discomfort to start and then this would increase but eventually my body would adjust. A lot of the pain is likely due to prednisone withdrawal rather than PMR pain at these times -- the symptoms are similar. I did find alternating days and eventually only doing .5mg drops below 7mg worked well and the lower I went the fewer problems I had (but for some, it's the opposite experience).

    A lot of us find a monthly reduction below 10mg may be too fast. I stayed at around 7 for a couple of months at one point.

    Below 7mg, I think 1mg a month reduction would be way too fast for most people. Doing .5mg seems to work much better and often longer than a month is needed -- often 6-8 weeks works better as per the BSR guidelines. :)


  • I have been trying to reduce from 5 to 4 mg even by doing it as 4.5 one day then 5 the next I am really struggling. So now staying on 5mg till I see dr next week

  • Great news Suzie and I hope things continue smoothly for you now - a good morale boost for everyone like Trish who might be struggling at the moment too (don't let the osteopath pull you around Trish - gentle massage is the best way to go in order not to aggravate the inflammation).

    Adelle - very wise to go back up to 5mgs rather than struggle on trying to get to 4.5. The 5mg dose seems to be a notorious stumbling block. My rheumy kept me at 5mg for 5-6 months following a previous flare at that dose which had necessitated an increase back to 10mg. The long stretch at 5mg proved so successful that I was then able to continue smoothly, albeit at a snail's pace by just doing 4.5 on one day of the first week, two days of the second week, 3 days of the third week etc, taking 7 weeks to reach 4.5 each day, and so on with each new half mg drop to zero.

  • Thank you Celtic for your advice ,it,s Trish back from the osteopath . Reena gave me a very gentle ultrasound as the Sciatica is back in my right thigh/leg. One day I hope to be joining Suzie at the lower doses but 5mg is the lowest I've ever been,more than once. Strange how this level always seems to cause hiccups. Best wishes to you and hope to see you soon and Suzie keep up the good work on your reducing and stay well . trish29

  • Hello again Trish

    The likely reason for the 5mg dose "to cause hiccups" is that when well our adrenal glands make around 7.5mg cortisol (natural steroid) but those glands have been suppressed by the artificial steroid so at 5mg the dose is not sufficient to make up the shortfall particularly at times of stress or excitement in our lives. It's therefore more important than ever to make the reductions as small and as slowly as possible at this stage. As with any reduction, it's a good idea to clear the decks for a few days and have plenty of rest to allow our bodies the best chance of adapting to the new dose.

    I hope the ultrasound helps with the sciatica as I know from experience how debilitating that can be when the pain travels from the buttock to the foot and stops you in your tracks. Good luck Trish.

  • Hi,

    I'm confused re flares. My GP told me if the pains start within a day of reducing dose then it's Pred withdrawal, but if the pain builds up after 4 days or so then it is a flare and a sign that the inflammation is not controlled. Comments here suggest that withdrawal pain takes a few days to start then build up. What is others experience as I don't want to increase Pred at the end of a bad week if it is withdrawal pains. I am unfortunately one of the many who's inflammatory markers are never raised by much, so cannot use them to guide me.

    Thanks Runrig ??

  • Hello every one, I am quite surprized to read that reducing the prednisolone can cause signs of withdrawal, I of course have made several attempts to reduce by as little as 1mg at a time and I was not aware of feeling any signs of withdrawal. Can some one explain what the symptoms are. or are they different for any individual I have recently reduced from 10mg to 9mg without any ill effects. than you. Cynthia x x

You may also like...